Advertisement
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

The CafeMom Newcomers Club The CafeMom Newcomers Club
Has anyone ever been diagnosed with this? Until my appointment with the cardiologist I rally have no answers except from wikipedia or webmd, and that is scaring me.
Posted on CafeMom Mobile
by on Apr. 30, 2012 at 9:20 PM
Replies (21-23):
singlemom416
by Silver Member on Apr. 30, 2012 at 11:50 PM

sure have.Its not to bad.Blood pressure meds once a day with an aspirin.Heart healthy diet no booze what so ever.Booze sets it off bad and ill be in bed for days.Stress will make my heart act up to.

abstractmommy
by Killer Potatoes on May. 1, 2012 at 12:24 AM

Thank you! My cardio appt is on the 11th. I am on Toprol right now, it makes me so tired.

Quoting 143myboys9496:

 I'm a nurse and my father's been diagnosed with AFib. He's had 2 ablations. I'll try and explain it to you as best I can online.

when your heart beats, it's lub-dub, lub-dub. Like the beat of a drum. What happens with AFib is that (for some reason) the atria (the top 2 chambers of your heart, the bottom 2 are the ventricles), aren't doing their "lub" of the lub-dub. It's almost like they're quivering or fibrillating. Sometimes this can cause the ventricles to beat faster in an attempt to keep up with the atria, but not always. Usually your heart's "pacemaker" is the AV node, and the AFib is triggered by another area.

AFib is NOT a fatal rhythm. People walk around in it and don't even know it. Most often what causes issues is that AFib's rate (how fast) can be really fast causing other symptoms like shortness of breath. Or you can feel your heart racing. Or it'll feel like it's "skipping beats".  The most serious complication is the potiental to develop blood clots, this is because the atria aren't completely emptying when they contract (close) because they're fibrillating (quivering..for lack of a better term).

AFib can be treated many ways, with meds (Digoxin) to either control the rhythm itself or in combination with additional meds (Lopressor, Ditliazem, Verapamil to name a few), to hopefully control the rhythm by controlling the rate.

There are other treatments, cardioversion, for one, where you're put asleep (briefly) and they cardiovert you (remember ER? "clear!" and then a shock). Or an ablation which involves threading a catheter in thru the groin and finding the source of the AFib...and then ablating (burning) it with a laser. It's not painful, they give some meds enough to keep you out but wake-able.  Find yourself a cardiologist, if you haven't already.

Feel free to pm me if you want any more info.

Hope this helps.


143myboys9496
by Gold Member on May. 1, 2012 at 2:13 AM

 Toprol is a beta blocker. Beta blockers are known for making people tired, and sometimes people gain weight taking them. They slow down the heart rate, but seem to slow everything down.

Hope all works out well for you.

Again, feel free to pm if you have any questions.

And stop "google-ing"..if you want info my favorite place to go is http://www.mayoclinic.com/ it's complete, and explains everything in plain English, not medical-ese.

Quoting abstractmommy:

Thank you! My cardio appt is on the 11th. I am on Toprol right now, it makes me so tired.


 

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)